Alert archive / Texas / Flash Flood Warnings in 2003

Flash Flood Warning 7, NWS Fort Worth, TX

May 25, 2003Dallas County, Texas

NWS Fort Worth, TX issued this flash flood warning at May 25, 2003, 3:58 AM CDT for Dallas County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2003, 3:58 AM CDT (08:58 UTC)
Expired
May 25, 2003, 7:00 AM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Dallas County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 9.0 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2003-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3246 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2003-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3246 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1342 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 250900
FFWFTW
TXC113-251200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
358 AM CDT SUN MAY 25 2003

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DALLAS COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 700 AM CDT

* AT 358 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS
  AND THUNDERSTORMS WITH HEAVY RAIN FROM WICHITA FALLS SOUTHEAST
  ACROSS DALLAS COUNTY. MODERATE TO HEAVY RAIN WILL CONTINUE
  THROUGH 7 AM AS THE SHOWERS AND THUNDERSTORMS MOVE SOUTHEAST
  AT 15 MPH. THE ADDITIONAL RAIN WILL RESULT IN RUNOFF THAT WILL
  CONTINUE TO CAUSE FLOODING. THESE STORMS ARE MOVING SOUTHEAST
  AT 15 MPH. 
  
* OTHER LOCATIONS IN THE WARNING INCLUDE ADDISON...BALCH SPRINGS...
  CARROLLTON...COCKRELL HILL...COMBINE...COPPELL...DALLAS...DESOTO...
  FARMERS BRANCH...GARLAND...GRAND PRAIRIE AND HIGHLAND PARK


DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

LAT...LON 3300 9705 3257 9702 3257 9652 3300 9653

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at May 25, 3:37 AM CDT, 21 minutes earlier.

Area forecast discussion, May 25, 3:37 AM CDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
337 AM CDT SUN MAY 25 2003

CLUSTERS OF STRONG THUNDERSTORMS CONTINUE TO DEVELOP AS COLD FRONT
AND LARGE MCS INTERACT WITH MOIST AND UNSTABLE AIR ACROSS THE
REGION. APPEARS THAT THE MCS IS EVOLVING INTO MORE OF A HEAVY RAIN
EVENT...WITH SOME LOCAL FLOODING OF LOW SPOTS LIKELY. ETA FORECAST
SOUNDINGS SHOW OVER 1.5 INCHES OF PW INTO THIS AFTERNOON...BUT FEEL
A FLOOD WATCH MAY BE A BIT TOO AGGRESSIVE AS MANY AREAS STILL NEED
SOME GOOD RAIN. COLD FRONT WILL CONTINUE SLIDE SW INTO N TEXAS THIS
AFTERNOON AND STORMS WILL LIKELY REDEVELOP ALONG THE BOUNDARY AND
MOVE SOUTHEAST ACROSS MAINLY OUR SOUTHERN ZONES LATE THIS AFTERNOON
AND TONIGHT. STILL WILL BE A THREAT OF SEVERE STORMS THIS AFTERNOON
AND TONIGHT AS CAPE FORECAST REMAINS SOMEWHAT HIGH (1500-2000 J/KG
ACROSS THE SPC DAY ONE OUTLOOK AREA).

FRONT IS EXPECTED TO STALL AND WASH OUT ACROSS OUR EXTREME SOUTHERN
CWA MONDAY AFTERNOON...WITH SOME LIMITED ISENTROPIC LIFT AND WEAK
IMPULSES ALOFT PROVIDING SOME CHANCE OF LINGERING PRECIP INTO
TUESDAY. OTHERWISE...NEW GFS CONTINUES TO SHOW A RIDGE BUILDING INTO
THE CENTRAL PLAINS. THIS SHOULD WARM N TEXAS AND END THE PRECIP
CHANCES FOR SEVERAL DAYS. RIDGE LOOKS TO BREAK DOWN LATE IN THE
EXTENDED PERIOD AS FLOW BECOMES MORE PROGRESSIVE...FOLLOWED BY A
WEAK TROUGH ACROSS THE CENTRAL U.S..

DFW   80  61  77  63 / 100  40  20  20
ACT   84  62  82  65 / 100  60  30  20
PRX   75  60  76  62 /  50  20  20  20
DTO   78  59  77  61 / 100  40  20  20
TKI   78  61  77  62 / 100  40  20  20
DAL   80  61  77  64 / 100  40  20  20
TRL   80  62  77  64 / 100  30  20  20
CRS   84  61  82  65 / 100  60  30  20
TPL   84  63  82  66 /  80  60  30  20

.FWD...
TX...SEVERE THUNDERSTORM WATCH UNTIL 800 AM CDT SUNDAY FOR ZONES
TXC001...TXC085...TXC097...TXC113...TXC119...TXC121...TXC139...
TXC147...TXC181...TXC213...TXC223...TXC231...TXC237...TXC251...
TXC257...TXC277...TXC337...TXC349...TXC363...TXC367...TXC379...
TXC397...TXC439...TXC467...TXC497...TXC503.
Hazardous weather outlook, May 24, 11:57 PM CDT, 4 hours 1 minute before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-251200-

HAZARDOUS WEATHER OUTLOOK...UPDATED FOR EVENING TRENDS...
NATIONAL WEATHER SERVICE FORT WORTH TX
1157 PM CDT SAT MAY 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE WILL BE A CONTINUED RISK OF SEVERE WEATHER FOR THE REST OF THE
NIGHT FOR MUCH OF NORTH TEXAS. THE RISK AREA IS GENERALLY ALONG AND
NORTH OF A LINE FROM GOLDTHWAITE TO CENTERVILLE.

STRONG AND SEVERE THUNDERSTORMS CONTINUED TO DEVELOP ACROSS PARTS OF
NORTH TEXAS. STRONG INSTABILITY COMBINED WITH ENHANCED LIFTING NEAR
A SURFACE BOUNDARY WAS CONTRIBUTING TO THE SEVERE WEATHER. THE
CLUSTER OF THUNDERSTORMS EXTENDING ACROSS COLLIN...KAUFMAN...AND VAN
ZANDT COUNTIES WILL DEVELOP TO THE SOUTH AND SOUTHWEST AS COLD
OUTFLOW FROM THE STORMS PUSHES TO THE SOUTH.

THUNDERSTORMS WERE BEGINNING TO DEVELOP IN THE DALLAS AREA JUST
BEFORE MIDNIGHT. STORMS WILL CONTINUE TO DEVELOP AND STRENGTHEN IN
THE DALLAS-FORT WORTH AREA THROUGH 1 AM.

A LARGE CLUSTER OF STRONG THUNDERSTORMS IN THE CHILDRESS AREA WILL
GRADUALLY MOVE EAST AND SOUTHEAST EARLY SUNDAY MORNING. CONDITIONS
ARE FAVORABLE FOR THESE STORMS TO AFFECT WESTERN PARTS OF NORTH
TEXAS AFTER 3 AM SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...
THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF NORTH TEXAS THROUGH
WEDNESDAY...ALTHOUGH CHANCES WILL DIMINISH SIGNIFICANTLY BY MONDAY.
ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTERS ARE ALREADY ACTIVATED ACROSS PARTS OF NORTH TEXAS IN
ASSOCIATION WITH ONGOING THUNDERSTORMS AND SEVERE THUNDERSTORM WATCH
NUMBER 430. SPOTTERS AND EMERGENCY MANAGERS ACROSS THE REST OF NORTH
TEXAS SHOULD MONITOR THE LATEST CONDITIONS AND BE PREPARED FOR
ACTIVATION EARLY SUNDAY MORNING.

09/GP

In the hours before

Local storm report, May 24, 11:51 PM CDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1151 PM CDT SAT MAY 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1148 PM    TERRELL                   TX   0.75 INCH HAIL
05/24/03   KAUFMAN                        REPORTED BY EMERGENCY
                                          MANAGEMENT
1148 PM    4 E ELMO                  TX   1.75 INCH HAIL
05/24/03   KAUFMAN                        REPORTED BY LAW ENFORCEMENT

1147 PM    WILLS POINT               TX   1.75 INCH HAIL
05/24/03   VAN ZANDT                      REPORTED BY LAW ENFORCEMENT

1105 PM    WILLS POINT               TX   1.00 INCH HAIL
05/24/03   VAN ZANDT                      REPORTED BY LAW ENFORCEMENT
Local storm report, May 25, 12:12 AM CDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1212 AM CDT SUN MAY 25 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1212 AM    ROYCE CITY                TX   60 MPH TSTM GUST
05/25/03   ROCKWALL                       REPORTED BY LAW ENFORCEMENT
                                          SUSTAINED 45 GUST 60
Local storm report, May 25, 12:32 AM CDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1232 AM CDT SUN MAY 25 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1231 AM    GARLAND                   TX   0.75 INCH HAIL
05/25/03   DALLAS                         REPORTED BY SPOTTER
                                          ALSO MEASURED 3 INCH
                                          PER HOUR RAINFALL
Local storm report, May 25, 1:15 AM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
115 AM CDT SUN MAY 25 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 AM    MALAKOFF                  TX   60 MPH TSTM GUST
05/25/03   HENDERSON                      REPORTED BY LAW ENFORCEMENT
Local storm report, May 25, 1:41 AM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
141 AM CDT SUN MAY 25 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 AM    PONDER                    TX   2.75 INCH HAIL
05/25/03   DENTON                         REPORTED BY SPOTTER

0133 AM    KRUM                      TX   1.75 INCH HAIL
05/25/03   DENTON                         REPORTED BY SPOTTER
Local storm report, May 25, 2:05 AM CDT, 1 hour 53 minutes before
FTWWRKLSR 0000
TTAA00 KFTW DDHHMM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
205 AM CDT SUN MAY 25 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0140 AM    909 E COLLINS             TX   FLOODING
05/25/03   DALLAS                         HOME/BUSINESS FLOODED.
                                          REPORTED BY EMERGENCY MANAGER.
                                          PARTIAL ROOF COLLAPSE.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:10 PM CDTSevere Thunderstorm WarningFWDFannin65 min
May 24, 7:29 PM CDTSevere Thunderstorm WarningFWDDelta61 min
May 24, 7:48 PM CDTSevere Thunderstorm WarningFWDLamar57 min
May 24, 8:06 PM CDTTornado WarningFWDDelta39 min
May 24, 8:11 PM CDTSevere Thunderstorm WarningFWDHopkins64 min
May 24, 8:31 PM CDTSevere Thunderstorm WarningFWDHunt59 min
May 24, 8:57 PM CDTSevere Thunderstorm WarningFWDFannin48 min
May 24, 9:12 PM CDTSevere Thunderstorm WarningFWDHopkins48 min
May 24, 9:16 PM CDTSevere Thunderstorm WarningFWDMontague59 min
May 24, 9:20 PM CDTSevere Thunderstorm WarningFWDRains55 min
May 24, 9:26 PM CDTSevere Thunderstorm WarningFWDHunt64 min
May 24, 9:42 PM CDTSevere Thunderstorm WarningFWDFannin63 min
May 24, 9:46 PM CDTSevere Thunderstorm WarningFWDCollin59 min
May 24, 9:56 PM CDTSevere Thunderstorm WarningFWDVan Zandt79 min
May 24, 10:09 PM CDTSevere Thunderstorm WarningFWDRains36 min
May 24, 10:12 PM CDTSevere Thunderstorm WarningFWDGrayson63 min
May 24, 10:26 PM CDTSevere Thunderstorm WarningFWDHunt49 min
May 24, 10:33 PM CDTSevere Thunderstorm WarningFWDKaufman, Rockwall72 min
May 24, 10:42 PM CDTSevere Thunderstorm WarningFWDCollin63 min
May 24, 11:12 PM CDTSevere Thunderstorm WarningFWDVan Zandt63 min
May 24, 11:38 PM CDTSevere Thunderstorm WarningFWDCollin67 min
May 24, 11:41 PM CDTSevere Thunderstorm WarningFWDKaufman64 min
May 25, 12:08 AM CDTSevere Thunderstorm WarningFWDVan Zandt67 min
May 25, 12:15 AM CDTSevere Thunderstorm WarningFWDDallas45 min
May 25, 12:15 AM CDTSevere Thunderstorm WarningFWDHunt, Rockwall60 min
May 25, 12:20 AM CDTSevere Thunderstorm WarningFWDHenderson55 min
May 25, 12:33 AM CDTSevere Thunderstorm WarningFWDDenton57 min
May 25, 12:48 AM CDTFlash Flood WarningFWDDallas3 hr
May 25, 1:17 AM CDTSevere Thunderstorm WarningFWDHenderson58 min
May 25, 1:26 AM CDTSevere Thunderstorm WarningFWDDenton49 min
May 25, 1:56 AM CDTSevere Thunderstorm WarningFWDCooke64 min
May 25, 6:37 AM CDTFlash Flood WarningFWDHunt, Rains3 hr

Nearby

Flash Flood Warnings in Texas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.